Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 23, 2008, 1:41 PM CDT for Lyon County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 1:41 PM CDT (18:41 UTC)
- Expired
- Apr 23, 2008, 2:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Lyon County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:04 PM CDT | HAIL 0.88 | 4 Sw Neosho Rapids, KS | HAIL UP TO NICKEL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 231841
SVRTOP
KSC111-231915-
/O.NEW.KTOP.SV.W.0032.080423T1841Z-080423T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 215 PM CDT
* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF NEOSHO RAPIDS...OR 7 MILES
SOUTHEAST OF EMPORIA...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEOSHO RAPIDS...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 143.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3833 9621 3852 9606 3852 9595 3848 9595
3847 9594 3821 9596
TIME...MOT...LOC 1841Z 225DEG 21KT 3836 9606
$$
HARDING2 follow-up statements
000
WWUS53 KTOP 231857
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
157 PM CDT WED APR 23 2008
KSC111-231915-
/O.CON.KTOP.SV.W.0032.000000T0000Z-080423T1915Z/
LYON-
157 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EAST CENTRAL LYON COUNTY...
AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR NEOSHO RAPIDS...OR 9 MILES EAST OF
EMPORIA...MOVING NORTHEAST AT 24 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EAST CENTRAL LYON COUNTY...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 133 AND 143.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3840 9615 3852 9606 3852 9599 3851 9595
3847 9594 3826 9596 3823 9596
TIME...MOT...LOC 1857Z 225DEG 21KT 3839 9602
$$
HARDING000
WWUS53 KTOP 231914
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT WED APR 23 2008
KSC111-231923-
/O.EXP.KTOP.SV.W.0032.000000T0000Z-080423T1915Z/
LYON-
213 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON COUNTY WILL
EXPIRE AT 215 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 143.
AT 213 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN LYON COUNTY
UNTIL 415 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3840 9615 3852 9606 3852 9599 3851 9595
3847 9594 3826 9596 3823 9596
TIME...MOT...LOC 1913Z 225DEG 21KT 3846 9594
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:21 AM CDT, 10 hours 20 minutes earlier.
Area forecast discussion, Apr 23, 3:21 AM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 AM CDT WED APR 23 2008 .DISCUSSION... SOUTHEAST SIDE OF SURFACE HIGH PRESSURE HAS SLID INTO NE KS OVERNIGHT. WHERE SKIES HAVE CLEARED...TEMPS HAVE FALLEN INTO THE LOWER 50S. LOW CLOUDS ALREADY BEGINNING TO RETURN IN SOUTHWESTERLY FLOW ALOFT AND WAA REGIME DEVELOPING OVER THE STATE ATTM. WARM FRONT BECOMES QUITE DIFFICULT TO DEFINE AS IT RETREATS ACROSS THE STATE TODAY. IMPULSE CURRENTLY OVER THE TX PANHANDLE WILL CONTINUE TO LIFT NE AND INSTIGATE SHOWERS AND THUNDERSTORMS AS IT DOES SO. HAVE INCREASED MORNING POPS ACROSS THE SW...PROGRESSING HIGHER POPS ACROSS THE CWA THROUGH THE DAY. GOOD INSTABILITY RUNNING OVER 1000 J/KG BY MID DAY WITH LITTLE TO NO CIN EASILY OVERCOME BY SHORTWAVE. SHEAR IS NOT VERY STRONG BUT GOOD INSTABILITY COULD MAKE SMALL HAIL POSSIBLE THIS AFTERNOON. FOR TONIGHT...NAM IS MORE AMPLIFIED BOTH WITH WAVELENGTH OF THE NEXT SHORTWAVE AS WELL AS WITH THE AVAILABLE MOISTURE FOR THE SYSTEM. COULD BE SOME FEEDBACK ISSUES...BUT WITH PW ANALYSIS SHOWING 150 PERCENT OF NORMAL CURRENTLY IN OKLAHOMA BELIEVE GOOD MOISTURE WILL BE AVAILABLE. HAVE GONE WITH HPC GUIDANCE AND COULD GET AN INCH OF RAIN OR SO IN FAR EASTERN COUNTIES. CURRENT FFG IS 1.4 INCHES OR MORE...AND LACK HIGH CONFIDENCE FOR NECESSITY OF A WATCH. NOTED THAT LOCALLY HEAVY RAINFALL IS POSSIBLE AND FAR EASTERN COUNTIES WILL NEED TO BE MONITORED FOR TRAINING OF STORMS AND FLOODING POTENTIAL. BRUNT OF PRECIP PROGGED TO FALL IN THE 0Z-9Z TIMEFRAME AS WAVE TRAVERSES EASTERN KS THROUGH THAT TIME. THE BREAK BETWEEN SYSTEMS IS BRIEF ON THURSDAY WITH MODELS AGAIN GENERATING QPF ACROSS THE AREA THROUGH THE DAY. THINK WE WILL SEE A REPRIEVE IN SUBSIDENCE BEHIND THE FIRST SYSTEM IN THE MORNING...BUT MAY HAVE RECOVERED WITH ENOUGH INCREASED INSTABILITY AND SUNSHINE TO RETURN STORM THREAT BY AFTERNOON. DIDNT GET TOO FANCY WITH THE GRIDS AND LEFT A SLT CHANCE TO CHANCE IN ALL DAY. STRONG SOUTHERLY FLOW WILL BRING TEMPS INTO THE MID TO UPPER 70S. FRONT WITH MAIN TROF SURGES INTO THE STATE EARLY ON FRIDAY...BRINGING ANOTHER CHANCE FOR STORMS AND FALLING TEMPS THROUGH THE DAY ON CURRENT TRACK. BETTER SHEAR COULD BRING SLIGHT INCREASE IN RISK FOR STRONG STORMS AS THE FRONT COMES THROUGH. WITH EARLY PASSAGE LOOKS LIKE MOST CONVECTION WOULD BE ELEVATED WITH HAIL AND WIND MAIN CONCERN. SATURDAY STARTS OUT COOLER...UNDER HIGH PRESSURE BEHIND DEPARTING WAVE...WITH HIGHS SLOWLY WARMING THROUGH THE DAY TO NEAR NORMAL AROUND 70. MADE NO CHANGES BEYOND SATURDAY. && .AVIATION... MOISTURE RETURN UNDERWAY EARLY THIS MORNING WITH BORDERLINE MVFR STRATUS MOVE NORTH INTO EAST CENTRAL KANSAS. THIS MAY AFFECT THE TERMINALS EARLY THIS MORNING...AND CONTINUED MOISTURE FLUX WILL KEEP SOME CONCERN FOR SIMILAR RESTRICTIONS FOR AT LEAST THE MORNING HOURS. CONVECTIVE CHANCES ALSO INCREASE...WITH AT LEAST SCATTERED PRECIP POSSIBLE BY EARLY AFTERNOON. BETTER CHANCES ARE LIKELY TO OCCUR OVERNIGHT AS UPPER WAVE ENCOUNTERS DEEPENING MOISTURE...BUT HARD TO PICK ANY PARTICULAR TIME FOR LOWER THAN MVFR CONDITIONS AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 67/65
Hazardous weather outlook, Apr 23, 10:08 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1008 AM CDT WED APR 23 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-241100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1008 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE BEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF HIGHWAY 99 LATE THIS MORNING AND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...WITH ANOTHER ROUND POSSIBLE EARLY FRIDAY AS A COLD FRONT SURGES SOUTHEAST ACROSS THE AREA. THERE IS STILL SOME UNCERTAINTY ABOUT THE COVERAGE AND STRENGTH OF THUNDERSTORMS. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS MORNING AND THIS AFTERNOON WEST OF HIGHWAY 99. STARK
In the hours before
Special weather statement, Apr 23, 9:08 AM CDT, 4 hours 33 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 908 AM CDT WED APR 23 2008 KSZ035-231445- DICKINSON- 908 AM CDT WED APR 23 2008 THROUGH 945 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 19 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARLTON...HOPE AND HERINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 9:18 AM CDT, 4 hours 23 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 918 AM CDT WED APR 23 2008 KSZ054-231445- LYON- 918 AM CDT WED APR 23 2008 THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 129 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:23 AM CDT, 3 hours 18 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1023 AM CDT WED APR 23 2008 KSZ037-231615- MORRIS- 1023 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK AND WILSEY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:48 AM CDT, 2 hours 53 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1048 AM CDT WED APR 23 2008 KSZ054-231615- LYON- 1048 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 14 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND ADMIRE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 144 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 11:14 AM CDT, 2 hours 27 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1114 AM CDT WED APR 23 2008 KSZ037-231715- MORRIS- 1114 AM CDT WED APR 23 2008 THROUGH 1215 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS THE SOUTHERN PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK...WILSEY...DUNLAP AND COUNCIL GROVE. LOCALLY VERY HEAVY RAINFALL MAY FALL ACROSS SOUTHERN MORRIS COUNTY WHICH MAY PRODUCE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 67 min |
| Apr 23, 12:11 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Apr 23, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 26 min |
| Apr 23, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 38 min |
| Apr 23, 3:37 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.